uu.seUppsala University Publications
Change search
ReferencesLink to record
Permanent link

Direct link
Immunosuppressive treatment after solid organ transplantation and risk of post-transplant cutaneous squamous cell carcinoma
Show others and affiliations
2010 (English)In: Nephrology, Dialysis and Transplantation, ISSN 0931-0509, E-ISSN 1460-2385, Vol. 25, no 8, 2764-2771 p.Article in journal (Refereed) Published
Abstract [en]

BACKGROUND: The risk of cutaneous squamous cell carcinoma (CSCC) is found to be substantially increased after organ transplantation. The association with specific immunosuppressive regimens has been previously investigated, but results are not concordant. We aimed to clarify the relationship between separate immunosuppressive drugs, drug load, timing and risk of post-transplant CSCC. METHODS: A population-based nested case-control study was performed in the Swedish organ transplantation cohort (n = 5931). All patients who developed CSCC during the follow-up (1970-97) were eligible as cases (n = 207). Controls (n = 189) were randomly selected from the cohort and individually matched to the cases on follow-up time, age at and calendar period of transplantation. Exposure information was collected through extensive and standardized review of medical records. RESULTS: The median time to CSCC was 6.7 years. Post-transplant azathioprine (Aza) treatment considerably increased the risk of CSCC during all time periods analysed, and the risk augmented with increasing dose and duration. Patients who after the entire follow-up period had received a high accumulated dose of Aza had an 8.8-fold increased risk of CSCC in multivariate analysis (P < 0.0001), compared to patients never treated with Aza. Additionally, a high accumulated dose of corticosteroids during the same period conferred a 3.9-fold elevated risk of CSCC (P = 0.09), compared to the lowest accumulated dose of corticosteroids. Cyclosporine treatment was not associated with the risk of CSCC post-transplantation. CONCLUSIONS: This study provides evidence that Aza treatment, but not cyclosporine treatment, is strongly associated with post-transplant CSCC risk. The results suggest that the risk of CSCC after organ transplantation is not only an effect of the immunosuppressive load per se.

Place, publisher, year, edition, pages
2010. Vol. 25, no 8, 2764-2771 p.
Keyword [en]
case-control study, cutaneous squamous cell carcinoma, immunosuppressive treatment, organ transplantation
National Category
Medical and Health Sciences
URN: urn:nbn:se:uu:diva-114148DOI: 10.1093/ndt/gfp425ISI: 000281483300059PubMedID: 19729465OAI: oai:DiVA.org:uu-114148DiVA: diva2:293228
Available from: 2010-02-11 Created: 2010-02-11 Last updated: 2015-06-15Bibliographically approved

Open Access in DiVA

No full text

Other links

Publisher's full textPubMed

Search in DiVA

By author/editor
Tufveson, Gunnar
By organisation
Transplantation Surgery
In the same journal
Nephrology, Dialysis and Transplantation
Medical and Health Sciences

Search outside of DiVA

GoogleGoogle Scholar
The number of downloads is the sum of all downloads of full texts. It may include eg previous versions that are now no longer available

Altmetric score

Total: 206 hits
ReferencesLink to record
Permanent link

Direct link